Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 35, NWS Denver/Boulder, CO

July 3, 20186 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jul 3, 2018, 4:03 AM MDT for 6 counties in Colorado. It took effect at Jul 3, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2018, 4:03 AM MDT (10:03 UTC)
In effect from
Jul 3, 2018, 12:00 PM MDT
Expired
Jul 3, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 103 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
4352 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS85 KBOU 031003
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
403 AM MDT Tue Jul 3 2018

...STILL DRY AND BREEZY WITH A FEW THUNDERSTORMS TODAY...

.There will be a slight increase in moisture over the central
Colorado mountains today, but conditions will still be warm, dry,
and breezy. The added moisture will produce a few thunderstorms,
most likely over and east of the Continental Divide. These storms
will produce outflow wind gusts as high as 50 mph that may spread
far from the parent storms. In addition, isolated dry lightning is
expected this afternoon. Fire management officials should be
prepared for sudden changes in the wind as well as the possibility
of new fire starts this afternoon. Conditions should improve
before sunset as thunderstorms move east of the area.

COZ212-214-031815-
/O.NEW.KBOU.FW.W.0035.180703T1800Z-180704T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Central and Southeast Park County-
403 AM MDT Tue Jul 3 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND...LOW RELATIVE HUMIDITY...AND ISOLATED DRY
LIGHTNING FOR THE MOUNTAINS FROM BOULDER COUNTY SOUTH TO PARK 
COUNTY AS WELL AS SOUTH PARK...

The National Weather Service in Denver has issued a Red Flag
Warning for wind, low relative humidity, and isolated dry
lightning, which is in effect from noon today to 8 PM MDT this 
evening.

* Affected Area...Fire Weather Zones 212 and 214.

* Timing...Winds and humidities will be near Red Flag criteria
  from around noon until late afternoon. Thunderstorms with gusty
  winds and isolated dry lightning are expected between about 2
  and 6 pm.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Fires will start easily and spread rapidly. New fire
  starts are likely. Gusty and shifting winds will cause
  unpredictable fire behavior, even at some distance from
  thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Be prepared for changeable
weather, especially gusty and shifting winds, this afternoon.

&&

$$

Gimmestad
2 follow-up statements
380 
WWUS85 KBOU 032001
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
201 PM MDT Tue Jul 3 2018

COZ212-214-040030-
/O.CON.KBOU.FW.W.0035.000000T0000Z-180704T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Central and Southeast Park County-
201 PM MDT Tue Jul 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND...LOW RELATIVE HUMIDITY...AND ISOLATED DRY LIGHTNING FOR
THE MOUNTAINS FROM BOULDER COUNTY SOUTH TO PARK COUNTY AS WELL AS
SOUTH PARK...

* Affected Area...Fire Weather Zones 212 and 214.

* Timing...Winds and humidities will be near Red Flag criteria 
   until late afternoon. Thunderstorms with   gusty winds and 
   isolated dry lightning are expected between about 2 and 6 pm.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Fires will start easily and spread rapidly. New fire 
  starts are likely. Gusty and shifting winds will cause 
  unpredictable fire behavior, even at some distance from 
  thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Be prepared for changeable
weather, especially gusty and shifting winds, this afternoon.

&&

$$
069 
WWUS85 KBOU 040202
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
802 PM MDT Tue Jul 3 2018

COZ212-214-040315-
/O.EXP.KBOU.FW.W.0035.000000T0000Z-180704T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Central and Southeast Park County-
802 PM MDT Tue Jul 3 2018

...RED FLAG WARNING EXPIRED AT 8 PM MDT THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR THE MOUNTAINS FROM BOULDER COUNTY SOUTH
TO PARK COUNTY AS WELL AS SOUTH PARK...

Conditions will gradually improve this evening, therefore the Red
Flag Warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jul 2, 8:09 PM MDT, 7 hours 54 minutes earlier.

Area forecast discussion, Jul 2, 8:09 PM MDT, 7 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
809 PM MDT Mon Jul 2 2018

.UPDATE...
Issued at 800 PM MDT Mon Jul 2 2018

Isolated storms continue early this evening across ern Elbert,
nrn Lincoln and srn Washington counties. Expect some additional
activity along outflow boundaries where better instability exists
over the ern plains thru midnight. Otherwise a lot of smoke from
the Weston Pass fire continues to move over the front range and
adjacent plains. Appears most of this smoke will stay aloft
overnight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 149 PM MDT Mon Jul 2 2018

Mostly zonal flow aloft this evening will transition into weak
southwest flow overnight as a trough across the PacNW digs
southeast into the U.S. northern Rockies. Moisture in the mid and
upper levels continues to be limited with the weak and mostly dry
southwest flow. For the rest of this afternoon and evening, high
res models continue to point to the possibility for deep moist
convection across the far northeast plains. Surface observations
showing rich moisture east of a Sterling to Akron line, with mid
60s dewpoints this afternoon. Further south across Lincoln county
the moisture is not as deep and has mixed out into the 50s,
lowering the chances of thunderstorms there. Convective temps
should be reached around 5 PM along a weak moisture convergence
line, initiation convection and quickly growing upscale into an
MCS after it exits Colorado. The window for severe weather is
very small given initiation will be pretty far east, but storms
may be capable of severe hail and winds before moving to the east
this evening. The rest of our area should remain dry this evening
and overnight. Low temps will not drop much as much as in previous
days with continued warm temps aloft (+16-17 at 700 mb) and
increasing cloud cover/smoke from the southwest. Lows should
remain in the 60s across the Plains with mostly 40s in the high
country.

On Tuesday expect neutral temperature advection in the mid-levels,
so high temps should be similar to today area-wide. The wild card
is the mid and upper level smoke. Despite a fair amount of mid-
level smoke today, high temperatures had no trouble exceeding 90
degrees so we expect more of the same Tuesday afternoon. HRRR-
smoke showing tremendous mid-level smoke and a fair amount of low-
level smoke from the Park County fires across metro Denver for
Tuesday afternoon, though we'll probably hit 90 before the
thickest smoke arrives. We have included smoke in the grids given
the reasonably high confidence in near- surface smoke tomorrow
across the I-25 urban corridor and plenty mid-level smoke.
Elsewhere highs should reach the low 90s across the plains with
upper 70s and 80s in the mountains. In terms of thunderstorm
chances, the persistent diurnal upslope flow should pull in some
low-level moisture towards the foothills. It's not all that much
but should increase surface dewpoints into the mid 40s across
across the I-25 corridor and 50s to low 60s east of a Sterling to
Akron line. The resultant PWATs increase from around a half inch
to 8 tenths across the Plains. Thunderstorm chances will be better
Tuesday afternoon vs. Monday but still only 10-20 percent east of
the foothills. Without forcing aloft and weak wind shear, storms
will tend to organize along cold pools, be widely scattered, and
not produce much rain until the far eastern plains of Colorado
where much stronger CAPE should exist, perhaps as much as 2500
J/kg. With weak wind shear, just a marginal risk of severe
wind/hail out there. Across the mountains, thunderstorm chances
are low but non- zero with just enough mid level moisture for
isolated chances Tuesday afternoon. The biggest concern there
would be new fire starts from cloud-to- ground lightning.

.LONG TERM...(Tuesday night through Monday)
Issued at 149 PM MDT Mon Jul 2 2018

Abnormally warm weather continues through the week with isolated to
scattered storms possible during the afternoon hours.

For Tuesday night into the 4th of July holiday a piece of energy
will move through the SW flow aloft helping to bring some forcing
that is reflected in modest QG ascent. This forcing could combine
with late heating Tuesday night to push storms across the plains
into the late evening hours. Model soundings show a dry low level so
main threats will be dry lightning and gusty winds with little
precip expected.

For the 4th weak SW flow will continue with some embedded pieces of
energy moving through. Temperatures will start out mild with cloud
cover that will scatter out through the morning hours. A cold front
is forecasted to push through the plains by the afternoon bringing
increased gusty winds from the NNE. With the front pushing in
against the terrain convective upslope initiation will be possible
as CAPE values are 1500-2000 j/kg over the Front Range and east onto
the plains. Model NAM cross sections show the cap slowly eroding
over the Metro area providing for increased chances of
thunderstorms after 3 pm. Bulk shear is modest with values in the 30-
35 kt range right now. This would be enough for isolated supercells
that could produce large hail. With model PW values ranging from
0.80 to over an inch could bring periods of heavy rain with the
stronger storms in addition to gusty winds and lightning. Further
east, the cap could be harder to break without the added forcing of
the terrain. Storms could push to the east and fall apart in the
more stable atmosphere. Temperatures will top out in the upper 80s
for the day with 60s to 70s in the mountains. Will emphasize the
possibly of severe storms for the late afternoon and evening hours
of the 4th Wednesday for areas potentially along the Front Range.
Will continue to monitor this closely.

For the remainder of the week the ridge will be over the central
CONUS with increased moisture flow being pulled up fro the SW.
Temperatures will continue to warm into the weekend with a slight
chance of storms during the afternoon through Friday. Upper 90s will
once again be possible by the weekend as the upper ridge elongates
and brings northerly winds by Saturday helping to increase drying on
the plains with a building lee side low. This will decrease storm
chances fo the weekend with hot and dry conditions expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 800 PM MDT Mon Jul 2 2018

An outflow boundary from storms over the Palmer Divide was moving
northwest and should affect DIA in the next hour. Thus winds
should shift to more sely by 03z.  Overnight winds will gradually
become more ssw. Appears smoke from Weston Pass fire will stay
aloft overnight.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Schlatter
LONG TERM...Bowen
AVIATION...RPK
Hazardous weather outlook, Jul 2, 10:40 AM MDT, 17 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Mon Jul 2 2018

COZ030>051-031645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Mon Jul 2 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few thunderstorms are expected east of Sterling, Akron, and
Limon in the late afternoon and evening. Some of the storms could
be severe. The main risk is heavy rain of up to 3 inches in 2
hours, hail up to golf ball size, and wind gusts to 60 mph. Across
the rest of the area it will be warm and dry with very high fire
danger.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of late day showers and thunderstorms
over the mountains through the week, with decreasing chances by
the weekend. Over the plains, there will be a slight chance of
late day showers and thunderstorms through Thursday, with chances
increasing further over the eastern plains. Drying pattern sets up
by the weekend. Temperatures will be above seasonal normals all
week into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 2, 11:19 PM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1119 PM MDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     TSTM WND GST     DENVER INTL AIRPORT     39.87N 104.68W
07/02/2018  M64 MPH          DENVER             CO   ASOS

&&

FC

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.